MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G
Model Number 490102-09
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 12/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication has been determined to be product related.The physician reported that the 23g flexision biopsy needle was discarded and therefore will not be returned for analysis.The system logs were reviewed for the ion system (b)(4) on the procedure date of (b)(6) 2021 by an isi senior failure analysis engineer: no relevant errors were observed during this procedure.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.No image or video clip for the reported event was submitted for review.This event is being reported due to the following conclusion: after undergoing an ion endoluminal lung biopsy procedure, the patient reportedly sustained a pneumothorax which required the placement of a chest tube to resolve.In addition, the patient stayed in recovery three hours longer than anticipated.The customer also alleged that the 23g flexision biopsy needle sheath experienced significant movement which contributed to the patient pneumothorax.
 
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy procedure the 23g flexision biopsy needle sheath moved significantly during the first pass made with it.On (b)(6) 2022, intuitive surgical inc.(isi) contacted the physician of this procedure and additional information was obtained about the complaint: the pneumothorax was identified sonographically (ultrasound) after the ion procedure was completed.The physician reported that they believe the 23g flexision biopsy needle contributed to the pneumothorax, but that the biopsy needle was discarded and therefore cannot be returned.The physician confirmed that 23g flexision biopsy needle sheath movement occurred during this procedure and they said the movement may have possibly caused or contributed to the pneumothorax.When asked if the physician believes this pneumothorax would have likely occurred via another biopsy modality, the physician answered: ¿can¿t answer this.¿ the physician reported that the pneumothorax was moderate in size, and was probably a onetime leak that, once it was drained completely, did not recollect.The patient experienced chest pain and hypoxic respiratory failure.When asked if the patient was ever considered medical unstable the physician provided the following answer: ¿ just prior to the chest tube her saturations were in the low 80's which improved gradually after drainage.¿ the patient was not admitted to the hospital, but stayed in recovery three hours longer than anticipated and discharged after the chest tube was removed.The physician reported placing the chest tube for the purpose of evacuating the air from the chest cavity and resolving the pneumothorax.The patient was reportedly discharged with the pain resolved.
 
Additional Manufacturer Narrative
Updated information can be found in the following fields: g3, g6, and h2.Corrected information can be found in the following field: b1.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
On (b)(6) 2022, intuitive surgical, inc.(isi) contacted the physician of this procedure and additional information was obtained about the complaint: the physician reported that the 23g flexision biopsy needle involved with the alleged sheath movement was the first needle used during this procedure and the movement occurred during the first pass with the needle.The physician reported the needle was locked in place and the sheath and needle moved unexpectedly about 3 to 3.5mm.The physician said they intended to jab about 1.5 to 2mm¿s during this event.The physician reported seeing the needle sheath moving out from the catheter during this event.The physician said the external components of the flexision 23g biopsy needle looked normal.The physician clarified that the catheter stayed in place, but the needle and needle sheath moved further than the physician anticipated.The physician reported that they do not believe they were jabbing harder than normal.The physician removed the flexision 23g biopsy needle after this event, inspected it and found no abnormalities, then discarded it.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 23G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13322743
Report Number2955842-2022-10112
Device Sequence Number13865110
Product Code EOQ
UDI-Device Identifier00886874115954
UDI-Public(01)00886874115954(17)230630(10)S90210617
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490102-09
Device Catalogue Number490102
Device Lot NumberS90210617
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/27/2021
Supplement Date Received by Manufacturer01/13/2022
02/09/2022
Initial Report FDA Received Date01/21/2022
Supplement Report FDA Received Date02/11/2022
03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM.
Patient Age40 YR
Patient SexFemale
Patient Weight103 KG
Patient EthnicityNon Hispanic
Patient RaceWhite